Alert archive / Alaska / Blizzard Warnings in 2008
Blizzard Warning 15, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard warning at Feb 5, 2008, 5:59 AM AKST. It took effect at Feb 5, 2008, 10:59 AM AKST. It was in force for 10 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 5, 2008, 5:59 AM AKST (14:59 UTC)
- In effect from
- Feb 5, 2008, 10:59 AM AKST
- Expired
- Feb 5, 2008, 8:34 PM AKST
- In force
- 10 hr
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 051959 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1059 AM AST TUE FEB 5 2008 AKZ155-060715- /X.CAN.PAFC.WC.Y.0007.000000T0000Z-080205T2000Z/ /X.EXT.PAFC.WC.Y.0010.080205T1959Z-080206T2000Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1059 AM AST TUE FEB 5 2008 ...WIND CHILL ADVISORY NOW IN EFFECT UNTIL 11 AM AST WEDNESDAY... THE WIND CHILL ADVISORY IS NOW IN EFFECT UNTIL 11 AM AST WEDNESDAY. BRISK NORTH WINDS COMBINED WITH SUBZERO TEMPERATURES IS RESULTING IN WINDS CHILL READINGS OF 30 TO 40 BELOW. CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE THIS AFTERNOON. WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING AS TEMPERATURES DROP RESULTING IN WIND CHILLS OF 35 TO 50 BELOW OVERNIGHT. CONDITIONS ARE EXPECTED TO AGAIN IMPROVE LATE IN THE MORNING AS TEMPERATURES CLIMB TO NEAR ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$ AKZ161-052100- /X.CAN.PAFC.WC.Y.0008.000000T0000Z-080205T2000Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 1059 AM AST TUE FEB 5 2008 ...WIND CHILL ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELED THE WIND CHILL ADVISORY. $$ AKZ185-060700- /X.NEW.PAFC.BZ.W.0015.080205T1959Z-080206T0700Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1059 AM AST TUE FEB 5 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING. A STRONG WEATHER FRONT ALONG THE EASTERN ALEUTIAN ISLANDS IS BRINGING SNOW AND BLOWING SNOW TO THE UNALASKA AND NEARBY AREAS TODAY. WINDS GUSTING TO 55 MPH IS CREATING BLIZZARD CONDITIONS WHICH ARE EXPECTED UNTIL LATE IN THE EVENING WHEN WINDS BEGIN TO DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$
3 follow-up statements
000 WWAK42 PAFC 052153 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 1253 PM AST TUE FEB 5 2008 AKZ195-060700- /X.EXA.PAFC.BZ.W.0015.000000T0000Z-080206T0700Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 1253 PM AST TUE FEB 5 2008 ...BLIZZARD WARNING IN EFFECT UNTIL 10 PM AST THIS EVENING FOR SAINT GEORGE ISLAND... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT UNTIL 10 PM AST THIS EVENING FOR SAINT GEORGE ISLAND. A STRONG WEATHER FRONT ALONG THE EASTERN ALEUTIAN ISLANDS AND EXTENDING TO THE SOUTHERN PRIBILOF ISLANDS IS BRINGING SNOW AND BLOWING SNOW TO SAINT GEORGE ISLAND. WINDS GUSTING TO 50 MPH ARE CREATING BLIZZARD CONDITIONS WHICH ARE EXPECTED TO CONTINUE UNTIL LATE IN THE EVENING WHEN WINDS BEGIN TO SLIGHTLY DIMINISH AND THE WEATHER FRONT PUSHES BACK TOWARD THE SOUTH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ185-060700- /X.CON.PAFC.BZ.W.0015.000000T0000Z-080206T0700Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 1253 PM AST TUE FEB 5 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AST THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AST THIS EVENING. A STRONG WEATHER FRONT ALONG THE EASTERN ALEUTIAN ISLANDS IS BRINGING SNOW AND BLOWING SNOW TO THE UNALASKA AND NEARBY AREAS TODAY. WINDS GUSTING TO 55 MPH ARE CREATING BLIZZARD CONDITIONS WHICH ARE EXPECTED TO CONTINUE UNTIL LATE IN THE EVENING WHEN WINDS BEGIN TO DIMINISH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ155-060715- /X.CON.PAFC.WC.Y.0010.000000T0000Z-080206T2000Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 1253 PM AST TUE FEB 5 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY. BRISK NORTH WINDS COMBINED WITH SUBZERO TEMPERATURES IS RESULTING IN WINDS CHILL READINGS OF 30 TO 40 BELOW. CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE THIS AFTERNOON. WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING AS TEMPERATURES DROP RESULTING IN WIND CHILLS OF 35 TO 50 BELOW OVERNIGHT. CONDITIONS ARE EXPECTED TO AGAIN IMPROVE LATE IN THE MORNING AS TEMPERATURES CLIMB TO NEAR ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
000 WWAK42 PAFC 060304 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 604 PM AST TUE FEB 5 2008 AKZ185-060415- /X.CAN.PAFC.BZ.W.0015.000000T0000Z-080206T0700Z/ EASTERN ALEUTIANS- INCLUDING THE CITIES OF...UNALASKA...NIKOLSKI 604 PM AST TUE FEB 5 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. VISIBILITIES HAVE INCREASED AS SNOWFALL HAS DECREASED. WINDS ARE STILL STRONG...BUT BLIZZARD CONDITIONS ARE NO LONGER EXPECTED IN THE EASTERN ALEUTIANS TONIGHT. $$ AKZ195-060700- /X.CON.PAFC.BZ.W.0015.000000T0000Z-080206T0700Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 604 PM AST TUE FEB 5 2008 ...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AST THIS EVENING... A BLIZZARD WARNING REMAINS IN EFFECT UNTIL 10 PM AST THIS EVENING. A STRONG WEATHER FRONT ALONG THE EASTERN ALEUTIAN ISLANDS AND EXTENDING TO THE SOUTHERN PRIBILOF ISLANDS IS BRINGING SNOW AND BLOWING SNOW TO SAINT GEORGE ISLAND. WINDS GUSTING TO 50 MPH ARE CREATING BLIZZARD CONDITIONS WHICH ARE EXPECTED TO CONTINUE UNTIL LATE IN THE EVENING WHEN WINDS BEGIN TO SLIGHTLY DIMINISH AND THE WEATHER FRONT PUSHES BACK TOWARD THE SOUTH. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ155-061630- /X.CON.PAFC.WC.Y.0010.000000T0000Z-080206T2000Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 604 PM AST TUE FEB 5 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY. BRISK NORTH WINDS COMBINED WITH SUBZERO TEMPERATURES IS RESULTING IN WINDS CHILL READINGS OF 30 TO 40 BELOW. CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE THIS AFTERNOON. WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING AS TEMPERATURES DROP RESULTING IN WIND CHILLS OF 35 TO 50 BELOW OVERNIGHT. CONDITIONS ARE EXPECTED TO AGAIN IMPROVE LATE IN THE MORNING AS TEMPERATURES CLIMB TO NEAR ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
000 WWAK42 PAFC 060534 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 834 PM AST TUE FEB 5 2008 AKZ195-060645- /X.CAN.PAFC.BZ.W.0015.000000T0000Z-080206T0700Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 834 PM AST TUE FEB 5 2008 ...BLIZZARD WARNING IS CANCELLED... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS CANCELLED THE BLIZZARD WARNING. ALTHOUGH WINDS ARE STILL STRONG ON SAINT GEORGE ISLAND... VISIBILITIES HAVE IMPROVED AND ARE EXPECTED TO CONTINUE TO INCREASE TONIGHT. $$ AKZ155-062000- /X.CON.PAFC.WC.Y.0010.000000T0000Z-080206T2000Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 834 PM AST TUE FEB 5 2008 ...WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY... A WIND CHILL ADVISORY REMAINS IN EFFECT UNTIL 11 AM AST WEDNESDAY. BRISK NORTH WINDS COMBINED WITH SUBZERO TEMPERATURES IS RESULTING IN WINDS CHILL READINGS OF 30 TO 40 BELOW. CONDITIONS ARE EXPECTED TO SLIGHTLY IMPROVE THIS AFTERNOON. WINDS WILL INCREASE TO 15 TO 25 MPH THIS EVENING AS TEMPERATURES DROP RESULTING IN WIND CHILLS OF 35 TO 50 BELOW OVERNIGHT. CONDITIONS ARE EXPECTED TO AGAIN IMPROVE LATE IN THE MORNING AS TEMPERATURES CLIMB TO NEAR ZERO. A WIND CHILL ADVISORY MEANS THAT VERY COLD AIR AND STRONG WINDS WILL COMBINE TO GENERATE LOW WIND CHILLS. THIS WILL RESULT IN FROST BITE AND LEAD TO HYPOTHERMIA IF PRECAUTIONS ARE NOT TAKEN. $$
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard warning went out at Feb 5, 12:00 AM AKST, 5 hours 59 minutes earlier.
Area forecast discussion, Feb 5, 12:00 AM AKST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
500 AM AST TUE FEB 5 2008
.MODEL DISCUSSION...MODELS IN REASONABLY GOOD AGREEMENT THROUGH THE
SHORT TERM. GFS STILL THE PREFERRED MODEL FOR OPERATIONS. HOWEVER 00Z
TUE GFS RUN IS MARKEDLY DIFFERENT THAN PREVIOUS RUNS BEGINNING AT
AROUND 18Z FRI. NEW RUN RECOGNIZES A LOW CENTER NEAR 50N 155W TO BE A
FULL 30 MB DEEPER THAN 12Z MON RUN. SINCE THIS RAPID DEEPENING IS
ANAMOLOUS TO THE 00Z RUN WE HAVE CHOSEN TO MAKE ONLY MINIMAL CHANGES
TO THE FORECAST PACKAGE FRIDAY ONWARD.
.SURFACE FEATURES...
STRONG HIGH PRESSURE HOLDS FIRMLY OVER INTERIOR ALASKA.
A TROUGH OF LOW PRESSURE WILL PERSIST ALONG THE GULF COAST.
A MODERATE LOW WILL DEVELOP JUST SOUTH OF THE GULF OF ALASKA WED
MORNING THEN TRACK DUE EASTWARD INTO INTERIOR BRITISH COLUMBIA BY THU
MORNING.
A LARGE 960 MB NORTH PACIFIC LOW CENTERED NEAR 48N 179E WILL WEAKEN
TO 975 MB JUST SOUTH OF THE CENTRAL ALEUTIANS NEAR 52N 171W TUE NIGHT
THEN DISSIPATE JUST SOUTH OF THE ALASKA PENINSULA NEAR 54N 160W WED
NIGHT.
MEANWHILE A SECONDARY LOW DEVELOPS NEAR ADAK TUE NIGHT. THE LOW
RAPIDLY DEEPENS TO 990 MB AS IT MOVES TO NEAR SEGUAM ISLAND THU
MORNING.
.UPPER LEVELS...
UPPER LEVEL BLOCKING HIGH WILL REMAIN ANCHORED IN THE VICINITY OF THE
CHUKOTSK AND SEWARD PENINSULAS THROUGH AT LEAST THE NEXT FOUR DAYS.
IT IS THEN FORECAST TO RETREAT BACK INTO CENTRAL SIBERIA BY SUNDAY
AFTERNOON.
LONG WAVE TROUGH ALOFT HAS STALLED OUT OVER EASTERN ALASKA. THE
TROUGH LINE NOW EXTENDS ALONG A INUVIK TO MIDDLETON ISLAND LINE. IT
WILL WEAKEN AND DRIFT EASTWARD DURING THE DAY TODAY ULTIMATELY
DISINTEGRATING OVER WESTERN CANADA THURSDAY MORNING.
A SERIES OF WEAK UPPER LEVEL DISTURBANCES WILL TRACK ALONG THE
ALEUTIAN CHAIN BUT NONE ARE EXPECTED TO BE LONG LIVED.
THE JET STREAM WILL REMAIN WELL SOUTH OF BOTH MAINLAND ALASKA AND THE
ALEUTIAN CHAIN THROUGH THE WEEKEND.
.SOUTHCENTRAL AND SOUTHWESTERN ALASKA...
COLD ARCTIC AIR WILL REMAIN ENTRENCHED OVER SOUTHCENTRAL ALASKA AND
INTERIOR SOUTHWEST ALASKA THROUGH THE WEEK. THE TIGHT PRESSURE
GRADIENT ALONG THE GULF COAST WILL RELAX ONLY SLIGHTLY BETWEEN NOW
AND THURSDAY. SUBZERO TEMPERATURES AND PERIODS OF DANGEROUSLY LOW
WIND CHILLS WILL REMAIN AN ISSUE THROUGH AT LEAST THURSDAY. HIGH
WINDS WILL DEVELOP THIS MORNING ALONG THE COPPER RIVER
DELTA...THROUGH THOMPSON PASS...AND POSSIBLY PORT VALDEZ AS WELL.
NORTHEAST WINDS ARE ALREADY GUSTING TO 51 KT AT THE THOMPSON PASS
RWIS STATION AND SHOULD INCREASE FURTHER WHEN THE TROUGH ALOFT MOVES
OFF TO THE EAST LATER THIS MORNING.
.ALASKA PENINSULA...BERING SEA...AND ALEUTIAN CHAIN...
STRONG STORM SYSTEMS TRACKING JUST SOUTH OF THE CHAIN WILL PRODUCE A
30 TO 50 KT SWATH OF COLD EASTERLIES ACROSS THE SOUTHERN BERING SEA
AND PORTIONS OF THE ALEUTIAN CHAIN BY THIS AFTERNOON. ASSOCIATED
PRECIPITATION SPREAD ACROSS THE ALEUTIAN CHAIN THIS MORNING THEN
ACROSS THE ALASKA PENINSULA TONIGHT.
PORTIONS OF THE ALEUTIAN CHAIN WILL CREEP ABOVE FREEZING DURING THE
DAYTIME HOURS BUT THE PRIBILOFS AND ALASKA PENINSULA WILL REMAIN
SUBFREEZING.
.LONG RANGE FORECAST...
UPPER LEVEL STEERING FLOW IS CONDUCIVE TO CONTINUED COLD HIGH
PRESSURE OVER INTERIOR ALASKA AND TRANSIENT LOWS SKIMMING THE
ALEUTIAN CHAIN. THIS PATTERN SHOULD PERSIST THROUGH THE WEEKEND.
LITTLE CONFIDENCE IN PROGS BEYOND 120 HOURS.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...HIGH WIND 131 135
MARINE...GALE 121 129 130 155 160 165 171 175 176 179 185
STORM 170 172
HEAVY SPRAY 120 121 125 129 130 132 138 140 141 160 179 185
FIRE WEATHER...NONE
ASB FEB 08The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 4, 5:20 PM AKST | Gale Warning | AFC | 18 hr | |
| Feb 4, 5:30 PM AKST | Heavy Freezing Spray Warning | AFC | 5 days | |
| Feb 4, 11:00 PM AKST | Gale Warning | AFC | 12 hr | |
| Feb 4, 11:00 PM AKST | Gale Warning | AFC | 48 hr | |
| Feb 4, 11:00 PM AKST | Gale Warning | AFC | 4 days | |
| Feb 4, 11:00 PM AKST | Heavy Freezing Spray Warning | AFC | 6 days | |
| Feb 5, 12:33 AM AKST | Wind Chill Advisory | AFC | 58 hr | |
| Feb 5, 11:00 AM AKST | Gale Warning | AFC | 48 hr | |
| Feb 5, 11:00 AM AKST | Gale Warning | AFC | 60 hr | |
| Feb 5, 11:00 AM AKST | Small Craft Advisory | AFC | 36 hr | |
| Feb 5, 11:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Feb 5, 11:00 AM AKST | Heavy Freezing Spray Warning | AFC | 3 days |
Nearby
Blizzard Warnings in Alaska, 2008Every blizzard warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.